Alert archive / Massachusetts / Tornado Warnings in 2024

Tornado Warning 4, NWS Boston/Norton, MA

July 16, 2024Franklin County, Hampshire County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this tornado warning at Jul 16, 2024, 8:01 PM EDT for Franklin County, Hampshire County, Worcester County, Massachusetts. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2024, 8:01 PM EDT (00:01 UTC)
Expired
Jul 16, 2024, 8:16 PM EDT
In force
15 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Franklin County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 115 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 5:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2024-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2024-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

011 
WFUS51 KBOX 170001
TORBOX
MAC011-015-027-170030-
/O.NEW.KBOX.TO.W.0004.240717T0001Z-240717T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Boston/Norton MA
801 PM EDT Tue Jul 16 2024

The National Weather Service in Boston/Norton has issued a

* Tornado Warning for...
  Northwestern Worcester County in central Massachusetts...
  East central Hampshire County in western Massachusetts...
  East central Franklin County in western Massachusetts...

* Until 830 PM EDT.

* At 801 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Leverett, or near Amherst, moving east at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hardwick, Leverett, Shutesbury, Pelham, Petersham, New Salem, and 
  Wendell around 805 PM EDT.
  Barre around 810 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4237 7256 4247 7258 4253 7227 4246 7216
      4239 7216
TIME...MOT...LOC 0001Z 261DEG 48KT 4243 7249 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

BL
2 follow-up statements
999 
WWUS51 KBOX 170011
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
811 PM EDT Tue Jul 16 2024

MAC011-015-027-170030-
/O.CON.KBOX.TO.W.0004.000000T0000Z-240717T0030Z/
Worcester MA-Hampshire MA-Franklin MA-
811 PM EDT Tue Jul 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTHWESTERN WORCESTER...EAST CENTRAL HAMPSHIRE AND EAST CENTRAL
FRANKLIN COUNTIES...

At 810 PM EDT, a severe thunderstorm capable of producing a tornado
was located over New Salem, or 10 miles south of Orange, moving east
at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Barre, Hardwick, Petersham, and New Salem around 815 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4238 7243 4242 7245 4249 7248 4253 7227
      4246 7216 4239 7216
TIME...MOT...LOC 0010Z 261DEG 48KT 4245 7231 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

BL
816 
WWUS51 KBOX 170016
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
816 PM EDT Tue Jul 16 2024

MAC011-015-027-170025-
/O.CAN.KBOX.TO.W.0004.000000T0000Z-240717T0030Z/
Worcester MA-Hampshire MA-Franklin MA-
816 PM EDT Tue Jul 16 2024

...THE TORNADO WARNING FOR NORTHWESTERN WORCESTER...EAST CENTRAL
HAMPSHIRE AND EAST CENTRAL FRANKLIN COUNTIES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area. 

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
western and central Massachusetts.

LAT...LON 4238 7243 4242 7245 4249 7248 4253 7227
      4246 7216 4239 7216
TIME...MOT...LOC 0014Z 261DEG 48KT 4246 7221 

$$

BL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this tornado warning went out at Jul 16, 3:30 PM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 16, 3:30 PM EDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
330 PM EDT Tue Jul 16 2024

.SYNOPSIS...
Dangerous heat and humidity will continue through Wednesday
with little nighttime relief expected. Scattered showers and
thunderstorms will move into the region this evening before
weakening, with another round of showers and thunderstorms
Wednesday afternoon and evening. A cold frontal passage
Wednesday night into Thursday will give way to a much more
comfortable airmass to end the work week. Rain-free weather
expected into early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Line of robust convection ahead of MCV is moving through
central NY within axis of max instability with MLCAPES
1500-2000 J/kg. The MCV weakens as it passes to the north this
evening. Instability will peak around 1000 J/kg early this
evening so do expect storms to hold together as they move into
western MA 22-00z but should begin to weaken as activity moves
into a less favorable instability and shear environment along
with weakening forcing for ascent. There may be a few strong to
severe storms across interior northern and western MA this
evening before activity weakens and dissipates as it approaches
eastern MA. Otherwise, a warm and humid night with areas of
stratus and fog developing across Cape/Islands and possibly the
immediate south coast. Lows 70-75, except upper 60s higher
terrain.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday will be the last day of excessive heat and humidity.
Slight cooling at 925/850 mb will result in a slightly cooler
temps, but still 90-95 across a large portion of SNE, with mid-
upper 80s along the south coast. Oppressive humidity with
dewpoints low-mid 70s will lead to heat indices of 97-102F and
heat advisories will continue.

The main concern in the afternoon and evening will be another round
of showers and t-storms moving into the region. Fairly robust mid
level trough amplifies across Gt Lakes with convection likely firing
along a pre-frontal trough which develops across interior SNE in the
afternoon. Environment is more favorable for severe weather with
CAPES 1000-2000 J/kg and 0-6km shear approaching 35 kt, with hi-res
CAMs indicating a storm mode of multicellular clusters and line
segments. HREF 2-5km updraft helicities favor areas north and west
of I-95 for best chance of severe weather, with nadocast and CSU
machine learning probs suggesting damaging wind will be the primary
threat.  Given the high PWATs exceeding 2 inches, localized heavy
rainfall and flash flooding will also be possible. Rainfall rates up
to 2"/hour will be possible.

It appears convection will weaken as it approaches the south coast
late afternoon and evening due to stabilizing effect of marine layer
but can't rule out an isolated strong storm making it to the coast.
The main cold front will be dropping south across SNE overnight so
there will be a continued risk of showers and isolated storms
through the night, especially near the coast. Another warm and humid
night with lows 70-75 in the coastal plain with 60s further inland
across interior MA.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Points...

* Dry and seasonal weather Thursday through this weekend

Still seeing signs for a significant pattern change across southern
New England during this portion of the forecast. Most notable will
be the decrease in humidity, which is something because dew points
in the 60s are usually considered muggy around these parts. Away
from the immediate coast, dew points should be around 60F, which
will be much more comfortable compared to what we have just
experienced this past week.

Daytime temperatures also expected to lower 5-10 degrees from where
we have been Thursday into early next week. This is still near to
slightly above normal for late July. Low temperatures may not lower
quite that much towards the immediate coasts, but should do so
across interior southern New England.

As for precipitation, high pressure and a relatively drier airmass
will drop down from Canada, helping suppress rain and thunderstorm
chances through this weekend. Next chance for rainfall looks to be
early to mid next week as a weak shortwave exits the Great Lakes.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF update...

Through 00z...

VFR, but increasing risk of showers/t-storms moving into
western MA 22-00z. Stratus deck may expand across ACK by 00z.
SW gusts to 20+ kt.

Tonight...Moderate confidence.

Weakening area of scattered showers/t-storms expected to move
across interior MA 00-02z. Stratus and patchy fog will develop
across Cape/Islands with IFR-LIFR conditions, otherwise VFR.

Wednesday...Moderate confidence.

Areas of stratus and patchy fog Cape Cod will lift by 13z, but
may linger through much of the day across ACK. Otherwise, mainly
VFR, but a line of showers/t-storms expected to move W to E
across SNE 18-00z with briefly lower conditions and strong wind.

Wednesday night...Moderate confidence.

Weakening showers/t-storms moving to the coast, otherwise
stratus and patchy fog will expand across Cape/Islands and south
coast. Some uncertainty how far north/inland lower cigs will
get.

KBOS TAF...High confidence in TAF. Weakening convection in the
form of a few showers may reach BOS around 02z. Increasing risk
for t-storms toward Wed evening.

KBDL TAF...High confidence in TAF. Moderate risk for a t-storm
00-02z. Increasing risk for t-storms after 21z Wed.

Outlook /Thursday through Sunday/...

Thursday: VFR. Slight chance SHRA.

Thursday Night through Sunday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight through Wednesday night: High confidence.

A period of 25 kt wind gusts likely through this evening along the
south coastal waters as low level jet develops. Winds diminish a bit
overnight with another pulse of near 25 kt gusts developing Wed
afternoon/evening along south coastal waters. Seas building to 4-6
ft over southern waters. Areas of fog will develop and reduce vsbys
over southern waters tonight and Wed morning, with more fog likely
Wed night. Chance of showers and t-storms Wed night.

Outlook /Thursday through Sunday/...

Thursday: Winds less than 25 kt. Local rough seas. Chance of
rain showers.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Saturday through Sunday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Wednesday for CTZ002>004.
     Air Quality Alert until 11 PM EDT this evening for CTZ002.
MA...Heat Advisory until 8 PM EDT Wednesday for MAZ003>007-010>021-
     026.
RI...Heat Advisory until 8 PM EDT Wednesday for RIZ001>007.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ231-
     233-234.
     Small Craft Advisory until 8 PM EDT Wednesday for ANZ232.
     Small Craft Advisory until 8 AM EDT Thursday for ANZ254>256.

&&

SYNOPSIS...Belk/KJC
NEAR TERM...Belk/KJC
SHORT TERM...KJC
LONG TERM...Belk
AVIATION...Belk/KJC
MARINE...Belk/KJC

In the hours before

Local storm report, Jul 16, 7:07 PM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
707 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     Tstm Wnd Dmg     1 W Buckland            42.60N 72.81W
07/16/2024                   Franklin           MA   Amateur Radio

            Pole snapped and wires on Avery Road. Time
            estimated from radar.

&&
Local storm report, Jul 16, 7:24 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
724 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Tstm Wnd Dmg     2 E Cummington          42.46N 72.85W
07/16/2024                   Hampshire          MA   911 Call Center

            Trees downed on Shaw Road. Time estimated
            from radar.

0659 PM     Tstm Wnd Dmg     1 NNW Shelburne         42.59N 72.69W
07/16/2024                   Franklin           MA   Amateur Radio

            Tree down blocking a lane of travel on Rte 2
            Westbound. Time estimated from radar.

0706 PM     Tstm Wnd Dmg     1 ESE Greenfield        42.58N 72.58W
07/16/2024                   Franklin           MA   Amateur Radio

            Tree and wires downed on Poplar St. Time
            estimated from radar.

0707 PM     Tstm Wnd Dmg     1 S Gill                42.64N 72.50W
07/16/2024                   Franklin           MA   911 Call Center

            Multiple trees downed in town of Gill. Time
            estimated from radar.

&&
Local storm report, Jul 16, 7:30 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
730 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Tstm Wnd Gst     Orange AP               42.57N 72.28W
07/16/2024  M62 MPH          Franklin           MA   ASOS

            ASOS station KORE Orange AP.

&&

BL
Local storm report, Jul 16, 7:31 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
731 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     Tstm Wnd Dmg     1 WNW Greenfield        42.59N 72.62W
07/16/2024                   Franklin           MA   911 Call Center

            Trees downed blocking portions of I-91
            Northbound. Time estimated from radar.

&&
Local storm report, Jul 16, 7:58 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
758 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Tstm Wnd Dmg     3 WNW Winchendon        42.70N 72.10W
07/16/2024                   Worcester          MA   Fire Dept/Rescue

            Tree downed on wires on Royalston Road. Time
            estimated from radar.

0725 PM     Tstm Wnd Dmg     Royalston               42.68N 72.19W
07/16/2024                   Worcester          MA   911 Call Center

            Multiple trees downed in the town of
            Royalston. Time estimated from radar.

0725 PM     Tstm Wnd Dmg     Athol                   42.59N 72.22W
07/16/2024                   Worcester          MA   911 Call Center

            Multiple trees downed in the town of Athol.
            On Chester St, Old Keene Rd and Silver Lake
            Road. Tree through roof of home on Hillside
            Terrace. Time estimated from radar.

0720 PM     Tstm Wnd Dmg     2 N Orange              42.62N 72.30W
07/16/2024                   Franklin           MA   Fire Dept/Rescue

            Tree downed on wires on North Main St. Time
            estimated from radar.

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:11 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Worcester34 min
Jul 16, 8:32 PM EDTSevere Thunderstorm WarningBOXEssex, Hampden, Hampshire, Middlesex, Norfolk, Suffolk and 1 more43 min
Jul 16, 9:10 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Suffolk, Worcester15 min
Jul 16, 9:15 PM EDTSpecial Marine WarningBOX60 min
Jul 17, 3:20 AM EDTRip Current StatementBOXBarnstable, Bristol, Dukes, Nantucket, Plymouth17 hr
Jul 17, 3:39 PM EDTRip Current StatementBOXBristol, Dukes, Nantucket, Plymouth28 hr
Jul 17, 4:13 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire62 min
Jul 17, 4:47 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire58 min
Jul 17, 5:05 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire25 min
Jul 17, 5:26 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester64 min
Jul 17, 6:11 PM EDTSpecial Weather StatementBOXMiddlesex, Worcester64 min
Jul 17, 6:23 PM EDTSevere Thunderstorm WarningBOXHampden, Middlesex, Worcester67 min
Jul 17, 7:12 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk, Worcester23 min

Nearby

Tornado Warnings in Massachusetts, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.